New Hampshire, 2008Hail in New Hampshire, July 31, 2008
July 31, 2008 · NWS GYX · 2 events in 2 counties and zones
A few severe thunderstorms developed over southeast New Hampshire during the evening of July 31st. Large hail was associated with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed over southeast New Hampshire during the evening of July 31st. Large hail was associated with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 12:06 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 31, 12:06 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
106 PM EDT THU JUL 31 2008
.SYNOPSIS...
A WARM FRONT WILL LIFT TO CENTRAL MAINE TODAY. THE COLD FRONT
WILL REACH THE COAST BY FRIDAY MORNING AND STALL. SEVERAL WAVES OF
LOW PRESSURE WILL FORM ON THE FRONT AND MOVE NORTHEAST. THE
STRONGEST OF THESE WILL FORM OVER THE MID ATLANTIC STATES ON SAT
AND MOVE NORTHEAST INTO CANADA BY EARLY MONDAY MORNING. WEAK HIGH
PRESSURE WILL CREST OVER THE REGION TUESDAY MORNING.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SURFACE OBS/SATELLITE SUGGEST THE WARM FRONT IS STALLED ACROSS
CENTRAL MAINE. FAIRLY SIGNIFICANTLY CLEARING SOUTH OF LEB-IZG-
PMW...WITH NORTH OF THIS LINE MOSTLY CLOUDY. BASED ON 12Z NAM AND
WESTERLY FLOW AT 500 MB...FEEL THE FRONT WILL MAKE LITTLE
NORTHWARD PROGRESSION. THIS GENERALLY DIVIDES THE FORECAST AREA
INTO THREE AREAS. THE FIRST...THE MID-COAST AND CENTRAL
MAINE...WHERE CLOUDS WILL STAY SOCKED IN...AND HEAVY THUNDERSTORMS
WHICH DID MOVE IN AREA EXPECTED TO SLOWLY MOVE EASTWARD.
HERE...EXPECT THE SEVERE WEATHER THREAT TO BE MINIMAL...WITH THE
MAIN CONCERN HEAVY RAIN. HOWEVER...DO EXPECT CONVECTIVE CELLS
WHICH MOVE INTO THIS REGION SHOULD FLATTEN OUT AS CONVECTION
ENCOUTERS MARITIME LAYER.
FEEL THERE IS A SEVERE WEATHER THREAT SOUTH OF THE LEB-IZG-PWM
LINE...AS WARMER AIR HAS WORKED IN...WITH DEW POINTS IN THE UPPER
60S. FEEL SUFFICIENT INSTABILITY WILL EXIST FOR PULSE
STORMS...AS WIND FIELD GENERALLY DOES NOT SUPPORT ORGANIZED
CONVECTION. HEAVY RAIN MAY ALSO BE A CONCERN. IN THE
MOUNTAINS...WARMER AIR HAS NOT MADE IT IN...HOWEVER IN ABSENCE OF
THE MARITIME LAYER WILL KEEP ENHANCED WORDING IN AS WELL...THOUGH
CHANCES ARE LESS THAN IN SOUTHERN SECTIONS. OVERALL...ADJUSTMENTS
ARE TO FINE-TUNE TO FIT THE POSITION OF BOUNDARIES. TWEAKED
TEMPS/POPS/QPF.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THUNDERSTORMS WILL LINGER INTO THE EVENING THEN JUST SHOWERS WITH
PATCHY FOG DEVELOPING. THE COLD FRONT SLOWS TO A CRAWL AND BECOMES
STATIONARY SO EXPECT EH CHC OF SHOWERS THROUGH THE NIGHT. USED MAV
GUIDANCE FOR LOW TEMPS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A SERIES OF UPR LVL SHORT WAVES WILL MOVE OVER THE NE THRU MUCH
OF THE LONG TERM PERIOD. THIS WILL CREATE UNSETTLED SHOWERY WX FOR
MUCH OF THIS PERIOD. GENERALLY USED THE GFS40...MAV MOS AND GMOS
FOR THIS FCST.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...EXPECT MVFR OR IFR CEILINGS AND VSBY THIS AM THEN
IMPROVING TO VFR AFTER SUNRISE. CONDITIONS LWR TO MVFR AND IFR
THIS AFTERNOON IN ANY THUNDERSTORMS AND FOG TONIGHT.
LONG TERM /FRIDAY THROUGH MONDAY/...ISOLD TO SCT SHRA AND TSRA
WILL LWR CONDITIONS TO MVFR OR IFR AT TIMES THRU THE LONG TERM
PERIOD AS AN UPR LVL LOW REMAINS OVER THE NE PROVIDING THE SUPPORT
FOR CONVECTION TO DEVELOP MOST DAYS DURING THE LONG TERM PERIOD.
&&
.MARINE...
SHORT TERM...WINDS WILL BE SE TODAY AND TONIGHT BUT LESS THAN SCA
CRITERIA. EXPECT AREAS OF FOG AT NIGHT.
LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS WILL STAY BLO
SCA LVLS THRU THE LONG TERM PERIOD...EXCEPT SEAS COULD NUDGE
TOWARD THE 5 FT BENCHMARK FOR AN SCA LATE SATURDAY NGT AND SUNDAY.
&&
.HYDROLOGY...
SHOWERS HAVE PRODUCED VERY HEAVY RAINFALL...WITH AMOUNTS
APPROACHING 2 INCHES AN HOUR IN THE HEAVIER SHOWERS. RADAR
ESTIMATES SEEM ON TRACK...WITH A 2 TO 3 INCH BAND ACROSS SOUTHERN
OXFORD COUNTY. WILL MONITOR THIS REGION THIS AFTERNOON...AS ANY
ADDITIONAL RAINFALL MAY REQUIRE A FLOOD WARNING. PRECIPITABLE
WATER VALUES UPSTREAM (1.58 AT CHATHAM) IS ENOUGH TO PRESENT SOME
FLASH FLOODING THREAT GIVEN THE WEAK FLOW. WILL MONITOR...BUT DO
NOT PLAN ANY WATCHES AT THIS TIME. AGAIN...MAIN CONCERN IS WHERE
RAIN HAS ALREADY FALLEN.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...APFFEL
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...APFFEL
Hazardous weather outlook, Jul 31, 4:35 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
535 PM EDT THU JUL 31 2008
MEZ007>009-012>014-018>028-NHZ001>010-013-014-011300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
535 PM EDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE REGION TODAY.
MOST OF NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE COULD SEE LARGE
HAIL AND DAMAGING WINDS FROM SEVERE THUNDERSTORMS TODAY. THE STORM
PREDICTION CENTER HAS MUCH OF THIS AREA IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY. ALSO...SOME OF THE THUNDERSTORMS MAY CONTAIN
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
ANZ150>154-011300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
535 AM EDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE COASTAL WATERS FROM ABOUT BOOTHBAY HARBOR
TO THE MERRIMACK RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jul 31, 3:15 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT THU JUL 31 2008
MEZ018-023-024-312100-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK-
415 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 500 PM EDT...
AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF GOODWINS MILLS...OR
ABOUT 6 MILES NORTHWEST OF BIDDEFORD...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYMAN...BAR
MILLS...HOLLIS...GOODWINS MILLS...BUXTON...ALFRED...SACO...
BIDDEFORD...OCEAN PARK AND FERRY BEACH STATE PARK THROUGH 500 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS PRODUCING
RAINFALL OF OVER AN INCH AN HOUR...AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
MC
Special weather statement, Jul 31, 3:50 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
450 PM EDT THU JUL 31 2008
NHZ003-312130-
NORTHERN GRAFTON-
450 PM EDT THU JUL 31 2008
...A STRONG THUNDERSTORM WILL IMPACT GRAFTON COUNTY THROUGH
530 PM EDT...
AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR LINCOLN...MOVING EAST AT 22 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LINCOLN...WATERVILLE VALLEY AND LIVERMORE THROUGH 530 PM EDT.
HEAVY DOWNPOURS...GUSTY WINDS OF 35 TO 45 MPH...AND PEA-SIZED HAIL
CAN BE EXPECTED AS THIS STORM MOVES THROUGH.
APFFEL
Special weather statement, Jul 31, 4:04 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT THU JUL 31 2008
NHZ005-312145-
SOUTHERN GRAFTON-
504 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 545 PM
EDT...
AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HEBRON...OR ABOUT 6 MILES SOUTHWEST
OF PLYMOUTH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND WELLINGTON STATE PARK...RUMNEY...PLYMOUTH...HEBRON AND GROTON
THROUGH 545 PM EDT.
HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AS
THIS STORM MOVES THROUGH.
APFFEL
Local storm report, Jul 31, 4:48 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL LYMAN 43.49N 70.60W
07/31/2008 E0.75 INCH YORK ME AMATEUR RADIO
&&
MCSpecial weather statement, Jul 31, 4:54 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
554 PM EDT THU JUL 31 2008
MEZ023-312230-
COASTAL YORK-
554 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 630 PM EDT...
AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF WELLS...OR ABOUT 11
MILES SOUTHWEST OF BIDDEFORD...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLS...
KENNEBUNK...KENNEBUNKPORT...ARUNDEL...BIDDEFORD...FERRY BEACH STATE
PARK...OCEAN PARK AND OLD ORCHARD BEACH THROUGH 630 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
MC
Special weather statement, Jul 31, 5:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
601 PM EDT THU JUL 31 2008
NHZ008-009-312245-
BELKNAP-MERRIMACK-
601 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 645 PM EDT...
AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LOUDON...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LOUDON...CHICHESTER...EPSOM...PITTSFIELD...BARNSTEAD AND CENTER
BARNSTEAD THROUGH 645 PM EDT.
HEAVY DOWNPOURS...GUSTY WINDS OF 35 TO 45 MPH...AND PEA-SIZED HAIL
CAN BE EXPECTED WITH THIS STORM.
APFFEL
Hail, Merrimack
- When
- July 31, 5:27 PM EST to 5:30 PM EST
- Where
- Merrimack County, 0.86 mi SW of Allenstown
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 43.160, -71.410
An isolated severe thunderstorm produced .75 inch hail in Allenstown.
Hail, Rockingham
- When
- July 31, 5:35 PM EST to 5:38 PM EST
- Where
- Rockingham County, Deerfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.150, -71.220
An isolated severe thunderstorm produced .75 inch hail in Deerfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129406, 129409.